What are potential complications of pemphigus vulgaris?

Updated: Jun 14, 2018
  • Author: Bassam Zeina, MD, PhD; Chief Editor: Dirk M Elston, MD  more...
  • Print
Answer

Secondary infection, which may be either systemic or localized to the skin, may occur because of the use of immunosuppressants and the presence of multiple erosions. Cutaneous infection delays wound healing and increases the risk of scarring.

Long-term immunosuppressant therapy may result in infections and secondary malignancies (eg, Kaposi sarcoma), owing to impaired immune surveillance.

Growth retardation has been reported in children taking systemic corticosteroids and immunosuppressants.

Bone marrow suppression has been reported in patients receiving immunosuppressants. An increased incidence of leukemia and lymphoma is reported in patients receiving prolonged immunosuppression.

Impaired immune responsiveness caused by corticosteroids and other immunosuppressive drugs may result in the rapid spread of infection. Corticosteroids suppress clinical signs of infection and may allow diseases such as septicemia or tuberculosis to reach an advanced stage before diagnosis.

Osteoporosis may occur following the use of systemic corticosteroids.

Adrenal insufficiency has been reported following prolonged use of glucocorticoids.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!